AM report PEARLS 3/4: drug-induced hyperammonemia and lactic acidosis!

Take-home point: ammonium levels are helpful in two main situations: 1) New acute liver failure (can help in prognosis) and 2) AMS of unclear etiology where a medication toxicity is suspected. Other times where hyperammonemia is suspected includes urea cycle enzyme deficiency and renal or hepatic failure.

 

Lactic acidosis: type A and type B

  • Type A: from marked tissue hypoperfusion (global – as in shock, or local – as in infarct/ischemia)
  • Type B: medications (albuterol, metformin, ARVs, propofol, linezolid), seizure, liver disease, D-lactic acid in DKA, malignancy (pathophys unknown), alcoholism, mitochondrial dysfunction,

 

Acute liver failure: 1) INR >1.5; 2) encephalopathy; 3) no e/o chronic liver disease (except, as we learned from intern report recently, it is the first presentation of HBV from vertical transmission, wilson’s disease, or autoimmune hepatitis)

 

Evernote: https://www.evernote.com/shard/s34/sh/7d66fe72-3dbb-4272-8807-f9d4b08247ca/fdc013b936acdcf7e5dce9cf93cf7e3e

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s